Can Calcium Supplements Cause Digestive Problems?

What are the risks of taking calcium supplements?

A study from the National Institutes of Health found that men who took calcium supplements had an increased risk of a heart attack, stroke or other cardiovascular diseases.

But other studies suggest that both men and women who take calcium supplements have a higher risk of heart disease..

Can too much calcium cause stomach pain?

Too much calcium can cause an upset stomach, abdominal pain, nausea, vomiting, and constipation. Bone pain and muscle weakness. Hypercalcemia can cause the bones to release too much calcium, leaving them deficient.

What are the side effects of taking calcium with vitamin D?

What are the side effects of Calcium And Vitamin D Combination (Calcium 500+D)?nausea, vomiting, constipation;increased thirst or urination;muscle weakness, bone pain; or.confusion, lack of energy, or feeling tired.

What is the best time to take vitamin D and calcium?

To maximize your absorption of calcium, take no more than 500 mg at a time. You might take one 500 mg supplement in the morning and another at night. If you take a supplement that also contains vitamin D, it will help your body absorb calcium more efficiently.

Is it good to take calcium tablets everyday?

While taking calcium supplements may produce unwanted side effects, meeting your calcium needs through your diet is safe. “When you get calcium through your diet, you’re taking it in small amounts spread throughout the day along with other food sources, which helps you absorb the nutrient,” explains Michos.

What kind of calcium does not cause constipation?

Calcium phosphate does not cause gas or constipation, but it is more expensive than calcium carbonate. Calcium citrate is the most easily absorbed and does not require stomach acid for absorption, but it is expensive and does not contain much elemental calcium.

Can too much calcium make you constipated?

Calcium supplements cause few, if any, side effects. But side effects can sometimes occur, including gas, constipation and bloating. In general, calcium carbonate is the most constipating. You may need to try a few different brands or types of calcium supplements to find one that you tolerate the best.

Why do vitamins upset my stomach?

You’re taking vitamins on an empty stomach. Vitamins that are more acidic in nature ― like vitamin C or folate ― may cause nausea if they’re consumed on an empty stomach, Poppers told HuffPost.

Can calcium supplements cause stomach problems?

Calcium carbonate may cause acid rebound: the stomach overcompensates for the high dose of calcium carbonate, which is alkaline, by churning out more acid. For that reason, people with a history of stomach ulcers are advised that they may not tolerate it and may have to switch to calcium citrate. Constipation.

Why does calcium upset my stomach?

Calcium carbonate may cause acid rebound where the stomach overcompensates for the high dose of calcium carbonate, which is alkaline, by churning out more acid. People with a history of stomach ulcers may have to switch to calcium citrate.

Can too much calcium cause acid reflux?

Gastric acid reflux (heartburn) or GERD About half of parathyroid patients describe having acid reflux , or gastroesophogeal reflux disease (GERD). This is because high calcium levels cause an increase in acid production in the stomach, which is the source of heartburn.

How do you avoid constipation when taking calcium supplements?

Regardless of which calcium supplement the patient is taking, there may still be the possibility of constipation. Patients should be counseled to drink plenty of water, increase their dietary fiber intake, and be physically active to minimize this possibility.

What medications does calcium interfere with?

Calcium supplements can interact with many prescription medicines, including antibiotics, bisphosphonates and high blood pressure medications.

How does the body get rid of excess calcium?

When blood levels of calcium fall too low, the bones release calcium into the blood. The amount of calcium the bowel absorbs from food increases and the kidneys get rid of less calcium through the urine. The opposite happens if blood levels of calcium get too high.

What happens if you have too much calcium?

Too much calcium in your blood can weaken your bones, create kidney stones, and interfere with how your heart and brain work. Hypercalcemia is usually a result of overactive parathyroid glands. These four tiny glands are situated in the neck, near the thyroid gland.

Why do I feel sick after taking vitamins?

“Taking vitamins on an empty stomach can frequently upset the GI tract,” says gastroenterologist Christine Lee, MD. “Many people experience stomach pains, nausea and even diarrhea.”

What interferes with the absorption of calcium?

Other components in food: phytic acid and oxalic acid, found naturally in some plants, bind to calcium and can inhibit its absorption. Foods with high levels of oxalic acid include spinach, collard greens, sweet potatoes, rhubarb, and beans.

Is it OK to take vitamin D and calcium together?

Calcium can make it harder for your body to absorb certain medicines, and some medicines can make it harder for your body to absorb vitamin D. If you take other medications, take them at least 2 hours before or 4 to 6 hours after you take calcium and vitamin D combination.